Unlabeled amphetamine isomer in sports supplement “probably” caused hemorrhagic stroke

May 22, 2015, 12:06 am

Jacked_Power-300x300★★★½☆

Hemorrhagic Stroke Probably Caused by Exercise Combined With a Sports Supplement Containing β-Methylphenylethylamine (BMPEA): A Case Report. Cohen P et al. Ann Intern Med 2015 May 12 [Epub ahead of print]

Reference

Last month, the FDA sent letters to 5 companies that manufacture so-called “dietary” or “sports” supplements, warning them that their products were mislabeled because they contained an unlisted ingredient.

That ingredient, β-methylphenylethylamine (BMPEA), is an isomer of amphetamine. Although the effects of BMPEA in humans have not been well studied, it has been shown to increase heart rate and blood pressure in an animal model. Although BMPEA is a synthetic compound, it is sometimes mistakenly thought to be a natural component of the shrub Acacia rigidula. Manufacturers of products containing BMPEA often list A. rigidula as one of the ingredients, possibly in an attempt to obscure the fact that they are being spiked with a synthetic amphetamine isomer. A paper last year analyzed 21 supplements labeled as containing A. rigidula, and found that over half contained BMPEA.

This case report describes a previously healthy 53-year-old woman who developed a right parietal hemorrhagic stroke 45 minutes into a “vigorous exercise routine” that she had performed regularly without incident for several years. Shortly before starting the routine, she had ingested for the first time 13 g of the supplement “Jacked Power” as recommended on the label. During the workout she experienced “numbness and clumsiness” of the left hand.

On presentation to hospital the next day, her blood pressure was 163/58 mm Hg and her pulse rate 90/min and she had subtle left upper extremity sensory/motor deficits. Head Ct showed a right parietal hemorrhage. Cerebral angiography did not demonstrate evidence of vasculitis, aneurysm, or vascular malformation.

Analysis of the product the patient consumed found that the only unlabeled drug it contained was BMPEA (290 mg per dose.)

The authors claim that based on the World Health Organization’s Adverse Reaction Terminology,  causality in this case is “probably/likely.” Using the more familiar Naranjo algorithm, this case would also be classified as a “probable” adverse drug reaction.

The paper notes that suspected adverse drug reactions should be registered at the FDA’s Safety Reporting Portal.

 

 

Comments are closed.